Montana, 2018Tornado in Montana, August 20, 2018
August 20, 2018 · NWS TFX · 1 event in 1 county or zone
Scattered showers and thunderstorms developed over southwest Montana during the afternoon of August 20th and continued into the evening. This activity occurred within a weakly to moderately-unstable air mass amidst moderate vertical wind shear ahead of a Canadian cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed over southwest Montana during the afternoon of August 20th and continued into the evening. This activity occurred within a weakly to moderately-unstable air mass amidst moderate vertical wind shear ahead of a Canadian cold front. A brief tornado formed within an eastward-moving squall line as it traversed the Wisdom area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 20, 1:32 PM MST, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 20, 1:32 PM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
232 PM MDT Mon Aug 20 2018
.SYNOPSIS...
Scattered to numerous showers and thunderstorms are expected
tonight and into the mid morning hours on Tuesday across Central
and Southwest Montana. A few storms across Southwest Montana may
become strong and produce damaging wind gusts. Temperatures will
begin to warm through the remainder of the week.
&&
.DISCUSSION...
Rest of this Afternoon through Wednesday...An elongated,
positive- tilt trough will reside over the Pacific Northwest and
Northern Rockies through Tuesday. At the surface, a cool Canadian
airmass will continue to push southward with scattered to
numerous showers and thunderstorms expected through tonight. A few
thunderstorms could become severe over southwest Montana this
afternoon through this evening with the primary threat being
damaging wind gusts. The upper trough weakens and sinks southward
overnight with shower and thunderstorm activity affecting
primarily southwest Montana tonight and Tuesday. Temperatures are
expected to rebound Tuesday and Wednesday as atmospheric thickness
values increase as the upper trough weakens and cuts off over far
southwest Montana and Idaho. Isolated showers/thunderstorms will
likely linger over the southwest zones into Wednesday due to the
upper low continuing to spin and destabilize the atmosphere.
Meanwhile, surface low pressure develops in Alberta with
increasing southerly winds expected across north central Montana.
mpj
Wednesday night through Monday...Medium range models finally
weaken the upper level cutoff low and eject it eastward with
shortwave ridging expected over the state on Thursday. Expecting
continued warm, mostly dry, and breezy to windy conditions to
prevail Thursday and Friday. This could bring a return to borderline
critical fire weather condition late in the week, a possibility we
will continue to monitor. Models also continue to suggest that a
broad upper level trough will develop over western Canada for the
weekend and into early next week with west to southwest flow aloft
expected over Montana. Main medium-range models appear to be closing
the gap with a fair amount of moisture streaming through a southwest
flow aloft. Have therefore increased PoPs/QPF beginning Sunday.
Britton
&&
.AVIATION...
Updated 1740Z.
Widespread smoke will keep visibility over much of the area in the
high MVFR to low VFR range throughout much of the period. Increased
mid level moisture associated with a Pacific weather system will
continue to generate scattered to numerous showers and thunderstorms
across the forecast area this morning, but slowly diminishing from
the northwest this afternoon. Low pressure aloft moves southward
during the period with showers becoming more widespread in southwest
Montana. VFR conditions expected to prevail but areas of smoke,
showers, and low clouds will generate periods of IFR/MVFR conditions
with mountains obscured through the forecast period. britton
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 44 72 47 85 / 40 0 0 0
CTB 41 73 46 85 / 10 0 0 0
HLN 46 72 49 84 / 90 20 10 10
BZN 45 67 44 81 / 80 30 10 10
WEY 30 67 30 73 / 50 20 20 30
DLN 44 68 43 77 / 90 30 10 20
HVR 46 76 48 86 / 10 0 0 0
LWT 44 65 44 80 / 90 30 10 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 20, 2:08 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
308 PM MDT MON AUG 20 2018
MTZ008-202200-
Beaverhead MT-
308 PM MDT MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVERHEAD COUNTY
UNTIL 400 PM MDT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm near
Leadore, or 37 miles southeast of Salmon, moving east at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southwestern
Beaverhead County.
LAT...LON 4487 11346 4500 11307 4473 11291 4470 11310
4477 11313 4482 11326 4479 11335 4483 11336
4484 11342
TIME...MOT...LOC 2108Z 252DEG 16KT 4477 11337
NJLSpecial weather statement, Aug 20, 2:39 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
339 PM MDT MON AUG 20 2018
MTZ008-015-202230-
Madison MT-Beaverhead MT-
339 PM MDT MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND SOUTH
CENTRAL BEAVERHEAD COUNTIES UNTIL 430 PM MDT...
At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Leadore, or 30 miles southwest of Dillon, moving
east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Dillon, Grant, Beaverhead Rock State Park and Clark Canyon.
LAT...LON 4470 11304 4498 11318 4526 11254 4478 11222
TIME...MOT...LOC 2138Z 254DEG 33KT 4485 11299
NJL
Special weather statement, Aug 20, 3:24 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
424 PM MDT MON AUG 20 2018
MTZ008-015-202315-
Madison MT-Beaverhead MT-
424 PM MDT MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND CENTRAL
BEAVERHEAD COUNTIES UNTIL 515 PM MDT...
At 423 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Lima, or 21 miles south of Dillon, moving east at 30
mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Beaverhead Rock State Park.
LAT...LON 4480 11265 4506 11291 4532 11229 4480 11193
TIME...MOT...LOC 2223Z 259DEG 25KT 4491 11257
!NJL
Local storm report, Aug 20, 3:48 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
448 PM MDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM NON-TSTM WND GST 5 NE DILLON 45.26N 112.55W
08/20/2018 M45 MPH BEAVERHEAD MT ASOS
DILLON AIRPORT.
&&Special weather statement, Aug 20, 4:10 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
510 PM MDT MON AUG 20 2018
MTZ008-015-210000-
Madison MT-Beaverhead MT-
510 PM MDT MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON AND
SOUTHEASTERN BEAVERHEAD COUNTIES UNTIL 600 PM MDT...
At 508 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 23 miles south of Virginia City, moving east at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Cameron.
LAT...LON 4468 11233 4499 11248 4527 11170 4471 11149
TIME...MOT...LOC 2308Z 258DEG 27KT 4496 11206
NJL
Local storm report, Aug 20, 4:21 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 PM MDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND GST 4 NE LIMA 44.69N 112.54W
08/20/2018 M49 MPH BEAVERHEAD MT MESONET
ANTELOPE RAWS.
&&Tornado, Beaverhead
- When
- August 20, 4:38 PM MST to 4:40 PM MST
- Where
- Beaverhead County, 1 mi ESE of Wisdom to 1.71 mi ESE of Wisdom
- Rating
- EF0
- Path length
- 0.75 mi
- Path width
- 3 yd
- Reported by
- Public
- Coordinates
- 45.614, -113.431
Retired geologist observed a tornado on his property about 1-mile ESE of Wisdom. 50-lb. deck table was blown about 10 feet, a small greenhouse was leveled, and portions of fences were damaged. His personal weather station recorded a 78-mph peak gust at 16:38 MST. In addition, he estimated the tornado moved eastward at about 25 mph for about 3/4 mile. Thus, it is estimated that the tornado occurred between 16:38 and 16:40 MST.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Wisconsin, August 20 to 31, 20181 death · 2 injured · $37 million · EF0 · 12 events
- Rip Currents in Wisconsin, August 20, 20182 deaths · 2 events
- Damaging Winds in Louisiana, August 20, 20181 death · 66 kt wind · 11 events
- Tornadoes and Damaging Winds in Arkansas, August 20, 2018$585,000 · EF1 · 6 events
- Flash Flood and Damaging Wind in Arkansas, August 20, 2018$310,000 · 65 kt wind · 2 events
- Flash Flooding and Damaging Winds in Mississippi, August 20, 2018$119,000 · 50 kt wind · 15 events
- Damaging Winds in Louisiana, August 20, 2018$27,000 · 54 kt wind · 4 events
- Lightning Strike in Virginia, August 20, 2018$25,000 · 1 event
- Flash Flood in North Carolina, August 20 to 21, 2018$20,000 · 1 event
- Damaging Wind in Indiana, August 20, 2018$15,000 · 61 kt wind · 1 event
- Flash Flooding and Flooding in Nebraska, August 20, 201854 kt wind · 8 events
- Flash Flooding and Flood in Iowa, August 20, 20187 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771210.